Metformin, the most commonly prescribed medication for controlling blood sugar levels in type 2 diabetes patients, also plays a role in reducing cardiovascular risk.
John M. Miles, MD, Professor of Medicine in the Division of Endocrinology at the University of Kansas in Kansas City, will describe that role in “Metformin: Its Non-glycemic Effects and Cardiovascular Risk Reduction” on Saturday from 11 to 11:45 am in Ballroom A of the Music City Center.
Metformin has been used clinically since the 1950s, although it was not approved for use in the United States until 1995, according to Dr. Miles.
“Our enthusiasm for the drug is based on two factors. First, we know that the majority of people with type 2 diabetes are destined to succumb to a cardiovascular event. And second, metformin is the only drug that has an indisputably favorable effect on cardiovascular outcomes. In the United Kingdom Prospective Diabetes Study, its use was associated with a 30 to 35 percent reduction in cardiac events,” he said.
Dr. Miles noted that the mechanism of metformin’s effect on cardiovascular risk reduction is not well understood, but he noted that it likely derives from effects that are independent of its blood sugar-lowering properties. Endocrinologists are interested in expanding its use in conditions for which it was previously thought to be undesirable, such as stage 3 chronic kidney disease and congestive heart failure.
“The rationale for expanding its use to such conditions is that although there are numerous medications that are very effective at lowering blood glucose, many of these medications appear to be less effective at reducing cardiovascular events. Metformin is not necessarily superior to other medications in terms of its blood-sugar-lowering effects, and yet it does seem to produce cardiovascular risk reduction. So the idea is that the effect on cardiovascular outcomes appears to be independent of blood sugar lowering,” Dr. Miles said.
Additionally, metformin produces modest weight loss and attenuates weight gain. Side effects are mostly gastrointestinal, including queasiness and diarrhea.
“And most of the time these effects are surmountable with attention to how dose titration is undertaken and how the medication is taken in relation to meals,” Dr. Miles said.